October 5, 2018 | by Alison Shore
As a competitive open-water swimmer, Nancy Clifton-Hawkins has always welcomed a challenge. She just never envisioned it coming in the form of, first, a breast cancer diagnosis in February 2017, then the development of cardiotoxicity related to her cancer treatment.
“When they told me what was going on, I went and swam a mile and hiked two miles, just to prove I could!” said Clifton-Hawkins, who is a manager in the Department of Community Benefit at City of Hope. “I had always had a strong heart, so I attributed my shortness of breath to other things, like maybe the flu.”
Some side effects of breast cancer treatment are well known: hair loss, lymphedema, extreme lethargy, nausea and vomiting or diarrhea. Less well known but potentially significant is cardiotoxicity, a weakening of or damage to the heart muscle caused by cancer treatment, including chemotherapy and radiation therapy (although chemotherapy causes the bulk of the toxicities).
According to Faizi Jamal, M.D., assistant clinical professor in the Division of Cardiology at City of Hope and the doctor who helped Clifton-Hawkins resolve her heart issue, these toxicities can manifest as cardiomyopathy, atrial fibrillation, hypertension, heightened cholesterol levels or a propensity to form blood clots, which can lead to heart attacks, strokes and death. Myocarditis, inflammation of the muscle, is another potential side effect of some chemotherapies.
Jamal is part of a growing, albeit informally named, subspecialty known as cardio-oncology.
It’s a hybrid approach,” said Jamal, “that has arisen to address the multitude of side effects occurring as a result of revolutionary cancer treatments. With people surviving longer, we don’t know what we’ll see 10 years down the road.”
These doctors assess and aim to minimize risk, monitor patients during treatment and continue to follow cancer survivors in survivorship clinics.
During his residency, Jamal was drawn to oncology because he really felt for the patients. “They were going through one of the worst things that could happen to someone, and I wanted to be able to provide some comfort and help them get through this challenging time in their life. But in terms of the medicine and science, I was simply more interested in the science of the heart.” Working as a cardio-oncologist has afforded him a perfect union of these two interests.
The current protocol for women who will receive anthracyclines (the most well-recognized drugs to cause cardiotoxicity), including doxorubicin or epirubicin, or trastuzumab (administered if the cancer is HER2-positive) is to undergo echocardiography to assess their cardiac function before treatment begins.
Typically, these women will be monitored every three months with an echocardiogram. If, during the course of cancer treatment, cardiomyopathy develops, patients are often treated with beta blockers and angiotensin converting enzyme (ACE) inhibitors. Jamal notes, too, that patients receiving high cumulative doses of doxorubicin are at higher risk of developing cardiomyopathy and are therefore monitored very closely.
Clifton-Hawkins, whose Stage 2 invasive breast cancer was triple-positive (HER2-positive, estrogen-receptor positive and progesterone-receptor positive), opted to undergo a double mastectomy and also received, among a number of agents, both an anthracycline (doxorubicin) and trastuzumab. A visit to her podiatrist during treatment revealed higher-than-normal blood pressure; Clifton-Hawkins asked her oncologist for a cardiologist referral, and this is when Jamal joined her treatment team.
Jamal determined that her left ventricular ejection fraction (LVEF), which measures the percentage of blood leaving the heart each time it contracts, had dropped to 40 percent. A normal LVEF is 55 percent (55 to 65 percent is considered optimal — it never goes as high as 100 percent). This particular toxicity is often linked to anti-HER2 drugs, so Clifton-Hawkins’s team believes trastuzumab caused the weakening of her LVEF function.
Clifton-Hawkins stopped taking trastuzumab in February 2018 and began receiving a beta blocker and ACE inhibitor. Her LVEF rose to 50 percent shortly thereafter. The plan to resume trastuzumab administration rests on the results of an upcoming echocardiogram.
When to administer medication to improve cardiac dysfunction depends on a number of factors, the primary ones being the severity of the cancer or the cardiac event. “Cardiotoxicity treatment takes precedence over chemotherapy any time the patient develops clinically significant congestive heart failure — at that point, we would pause, get an echocardiogram to assess the strength of the heart, and then based on that assessment, decide whether we can continue chemotherapy,” said Jamal. If the heart strength is severely diminished, chemotherapy needs to be reduced, stopped or changed to an alternative agent. Advanced or aggressive disease may warrant the delay of cardiac treatment. If factors align more optimally, cancer and cardiac treatment can be administered concurrently.
There are, said Jamal, things that are just not understood yet, such as why some people develop these cardiac issues during breast cancer treatment and others don’t. He said that studies exploring genetic risk factors may provide a deeper understanding.
“What is more mature, though, within clinical cardiology, is imaging (echocardiography) of the heart, so right now, this is how we determine different parameters of cardiac dysfunction.”
If you are looking for a second opinion about your breast cancer diagnosis or consultation about your treatment, request an appointment online or contact us at 800-826-4673. Please visit Making Your First Appointment for more information.